Hstopathological features of L-asparaginase-induced liver disease

Sunati Sahoo, John Hart

Research output: Contribution to journalArticle

42 Citations (Scopus)

Abstract

We studied the histopathological changes of liver in four patients who developed hepatomegaly and abnormal liver chemistry tests 2 to 20 days following administration of L-asparaginase as a part of a combination chemotherapy regimen for treatment of acute lymphoblastic leukemia. The severity of the liver disease due to L-asparaginase was unpredictable. One patient developed acute fulminant hepatic failure and required liver transplantation. The most consistent pathological change, observed in all four cases, was diffuse steatosis. Other changes included patchy hepatocyte necrosis, mixed inflammatory cell infiltrates in the portal tracts, and variable degrees of hepatocellular, or canalicular cholestasis, or a combination of these.

Original languageEnglish (US)
Pages (from-to)295-299
Number of pages5
JournalSeminars in Liver Disease
Volume23
Issue number3
DOIs
StatePublished - Aug 2003

Fingerprint

Asparaginase
Acute Liver Failure
Liver Diseases
Hepatomegaly
Liver
Cholestasis
Combination Drug Therapy
Precursor Cell Lymphoblastic Leukemia-Lymphoma
Liver Transplantation
Hepatocytes
Necrosis
Therapeutics

Keywords

  • Drug-induced liver disease
  • L-asparaginase toxity
  • Steatosis

ASJC Scopus subject areas

  • Hepatology

Cite this

Hstopathological features of L-asparaginase-induced liver disease. / Sahoo, Sunati; Hart, John.

In: Seminars in Liver Disease, Vol. 23, No. 3, 08.2003, p. 295-299.

Research output: Contribution to journalArticle

@article{544bfbceceab4a0b8381672d4f6d9fa2,
title = "Hstopathological features of L-asparaginase-induced liver disease",
abstract = "We studied the histopathological changes of liver in four patients who developed hepatomegaly and abnormal liver chemistry tests 2 to 20 days following administration of L-asparaginase as a part of a combination chemotherapy regimen for treatment of acute lymphoblastic leukemia. The severity of the liver disease due to L-asparaginase was unpredictable. One patient developed acute fulminant hepatic failure and required liver transplantation. The most consistent pathological change, observed in all four cases, was diffuse steatosis. Other changes included patchy hepatocyte necrosis, mixed inflammatory cell infiltrates in the portal tracts, and variable degrees of hepatocellular, or canalicular cholestasis, or a combination of these.",
keywords = "Drug-induced liver disease, L-asparaginase toxity, Steatosis",
author = "Sunati Sahoo and John Hart",
year = "2003",
month = "8",
doi = "10.1055/s-2003-42647",
language = "English (US)",
volume = "23",
pages = "295--299",
journal = "Seminars in Liver Disease",
issn = "0272-8087",
publisher = "Thieme Medical Publishers",
number = "3",

}

TY - JOUR

T1 - Hstopathological features of L-asparaginase-induced liver disease

AU - Sahoo, Sunati

AU - Hart, John

PY - 2003/8

Y1 - 2003/8

N2 - We studied the histopathological changes of liver in four patients who developed hepatomegaly and abnormal liver chemistry tests 2 to 20 days following administration of L-asparaginase as a part of a combination chemotherapy regimen for treatment of acute lymphoblastic leukemia. The severity of the liver disease due to L-asparaginase was unpredictable. One patient developed acute fulminant hepatic failure and required liver transplantation. The most consistent pathological change, observed in all four cases, was diffuse steatosis. Other changes included patchy hepatocyte necrosis, mixed inflammatory cell infiltrates in the portal tracts, and variable degrees of hepatocellular, or canalicular cholestasis, or a combination of these.

AB - We studied the histopathological changes of liver in four patients who developed hepatomegaly and abnormal liver chemistry tests 2 to 20 days following administration of L-asparaginase as a part of a combination chemotherapy regimen for treatment of acute lymphoblastic leukemia. The severity of the liver disease due to L-asparaginase was unpredictable. One patient developed acute fulminant hepatic failure and required liver transplantation. The most consistent pathological change, observed in all four cases, was diffuse steatosis. Other changes included patchy hepatocyte necrosis, mixed inflammatory cell infiltrates in the portal tracts, and variable degrees of hepatocellular, or canalicular cholestasis, or a combination of these.

KW - Drug-induced liver disease

KW - L-asparaginase toxity

KW - Steatosis

UR - http://www.scopus.com/inward/record.url?scp=0041317567&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0041317567&partnerID=8YFLogxK

U2 - 10.1055/s-2003-42647

DO - 10.1055/s-2003-42647

M3 - Article

C2 - 14523682

AN - SCOPUS:0041317567

VL - 23

SP - 295

EP - 299

JO - Seminars in Liver Disease

JF - Seminars in Liver Disease

SN - 0272-8087

IS - 3

ER -